BELL'S PALSY AFTER GARDASIL VACCINE ADMINISTRATION

Mayra Rullan

Abstract

BACKGROUND: The Gardasil vaccine has been associated with Bell's Palsy, especially in younger women. There are several cases of Bell's Palsy reported shortly after the Gardasil vaccination was administered. This paper presents a case of a 15 years old female that developed a peripheral Facial nerve palsy after receiving the Gardasil vaccine shot.

CASE REPORT(S): A 15 year old female presented to the clinic complaining of right eye redness and lacrimation associated with weakness of right side of face. Her medical and ocular history were unremarkable and she was taking no medications. Exam showed a right peripheral facial nerve palsy. Ocular structures were healthy except for exposure keratitis OD secondary to incomplete closure. Rest of neurological exam was normal. Upon further questioning the patient reported that she had recently received the Gardasil shot. A tentative diagnosis of Bell's palsy secondary to Gardasil vaccine was made. The patient was referred to the pediatrician who ordered a complete blood tests work up and an MRI of head. All test including neuroimaging came back normal.The patient received physical therapy and intense ocular lubrication and bedtime patching for her right eye was prescribed. Three months later, the patient showed almost total resolution of Bell's palsy.

CONCLUSIONS: Vaccine side effect should be considered as part of the differential diagnosis of patients presenting with recent onset of a Bell's Palsy. Asking for a history of recent flu like symptoms or vaccine administration becomes an essential part of the case history specially in young patients with acute onset of neurological signs and symptoms.

Details

Year: 2010

Program Number: 105726

Resource Type: Scientific Program

Author Affiliation: Inter American University of Puerto Rico, School of Optometry

Co-Authors: n/a

Co-Author Affiliation: n/a

Room: Third Floor Foyer